Minnesota, 2010Winter Storm in Minnesota, December 15 to 16, 2010
December 15 to 16, 2010 · NWS MPX · 12 events in 12 counties and zones
Several weak waves, plus a nearly stationary boundary across southern Minnesota during the afternoon of December 15, through the morning of December 16th, caused a narrow band of 6 to 10 inches from near Benson, southeast to Owatonna. Although most of the snowfall was light during most of the event, the combination of strong forcing at mid levels of the atmosphere, plus temperatures in the…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several weak waves, plus a nearly stationary boundary across southern Minnesota during the afternoon of December 15, through the morning of December 16th, caused a narrow band of 6 to 10 inches from near Benson, southeast to Owatonna. Although most of the snowfall was light during most of the event, the combination of strong forcing at mid levels of the atmosphere, plus temperatures in the favored area (-12 to -18C) of the dendritic zone, caused snowfall to increase before midnight December 15th, and continue through the morning of December 16th. Just northeast of the precipitation area, a very dry arctic air mass allowed for a sharp cutoff from several inches of snow in the southwest Suburbs of the Twin Cities, to only a Trace of snowfall at the international airport, and no snow in the northeast suburbs. Some of the heaviest snow fell in an area where high snowfall ratios of 25-1 combined with strong forcing, allowing for 6 to 8 inches of snow in a 12 hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 15, 2:40 PM CST, 20 minutes earlier.
Area forecast discussion, Dec 15, 2:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CST WED DEC 15 2010
.DISCUSSION...
THE MAIN FORECAST CONCERN CONTINUES TO REVOLVE AROUND SNOWFALL
POTENTIAL OVER THE NEXT 24 HOURS ASSOCIATED WITH A CLIPPER
SYSTEM. ALTHOUGH MODELS HAVE HAVE BEEN WOBBLING A BIT WITH RESPECT
TO THE AXIS FOR HIGHER /POTENTIALLY WARNING CRITERIA/ SNOWFALL
AMOUNTS...THE 15.18Z NAM HAS TRENDED TOWARD THE 15.12Z
GFS/SREF/GEM SOLUTIONS...WHICH POINT TOWARD A PROLONGED PERIOD OF
ENHANCED RATIOS FROM NEAR ALEXANDRIA AND WILLMAR...TO
HUTCHINSON...TO ALBERT LEA. THIS AXIS IS EXPECTED TO BE THE KEY
AREA JUST NORTH OF THE H7 LOW TRACK /WHICH IS ACTUALLY FORECAST TO
BE DEEPER THAN THE CLIMATOLOGY OF AN ALBERT CLIPPER H7
LOW/...WHERE THE DEPTH OF THE -12C TO -18C LAYER IS PROGGED TO
REACH 2000-3000 METERS TONIGHT AS A DECENT PV ANOMALY PUSHES
ACROSS SOUTHERN MN. SHOULD THEREFORE SEE RELATIVELY HIGH SNOWFALL
RATIOS ON THE ORDER OF 15 TO 18 TO 1 TONIGHT.
LOW LEVEL TRAJECTORIES FROM THE GFS FOR KMSP ENDING AT 15Z
THURSDAY DO INDICATE THAT THE AIR WILL BE ORIGINATING FROM DRIER
AIR OVER WEST CENTRAL WI...BUT THIS IMPROVES DRAMATICALLY ABOVE
800MB...WHERE THE TRAJECTORY ORIGINATES FROM 3-4 J/KG AIR OVER
IOWA. DO EXPECT TO SEE A TIGHT GRADIENT IN SNOWFALL AMOUNTS
SOMEWHERE OVER EAST CENTRAL MN ACROSS WEST CENTRAL WI. WILL NEED
TO MONITOR THE NORTHERN/EASTERN PORTIONS OF THE ADVISORY PRODUCTS
AS THEY COULD POSSIBLY BE TRIMMED BASED UPON WHERE THE GRADIENT
SETS UP.
THE DEFORMATION AXIS SHIFTS SOUTH INTO SOUTHERN MN ON THURSDAY
MORNING...SO HAVE INCLUDED CATEGORICAL POPS THROUGH 18Z. SNOW
SHOULD TAPER OFF SIGNIFICANTLY ON THURSDAY AFTERNOON.
AFTER THURSDAY...A QUIET AND COLDER THAN NORMAL WEEKEND IS
EXPECTED WEATHER-WISE...AS WEAK RIDGING PREVAILS.
ANOTHER WEAK LOW IS FORECAST TO SLIDE ACROSS NORTHERN IA AND SOUTHERN
MN ON MONDAY. HAVE INCLUDED 20 POPS AT THIS POINT...SINCE THERE IS
STILL A FAIR AMOUNT OF UNCERTAINTY WITH THE LOW TRACK.
A BROAD RIDGE IS THEN EXPECTED TO CONTRIBUTE TO A DRY TUESDAY AND
WEDNESDAY.
&&
.AVIATION.../18Z TAF ISSUANCE/
SURFACE HIGH PRESSURE OVER WI CONTINUES TO SLOWLY EVOLVE
EAST...WITH LOW PRESSURE SLOWLY DEVELOPING ACROSS THE CENTRAL
PLAINS INTO THE MID-MISSISSIPPI VALLEY BY THE END OF THE TAF
PERIOD. THIS ALBERTA CLIPPER WEATHER SYSTEM WILL CONTINUE TO
DEVELOP SNOW ACROSS WESTERN AND SOUTHERN MN...ESPECIALLY AFTER 03Z
THIS EVENING. THIS SNOW WILL CREEP EVER SO GRADUALLY EASTWARD
TOWARDS KSTC AND KMSP THROUGH THE EARLY EVENING. THE FORCING FOR
STEADIER MODERATE SNOW WILL LIKELY OCCUR BETWEEN 04Z AND 11Z. IFR
VISIBILITIES AND TEMPORARY IFR CEILINGS ARE LIKELY AT THAT TIME
AND MOST LIKELY NEAR KAXN...KRWF...AND POSSIBLY KMSP. THE SNOW IS
EXPECTED TO HAVE A HIGH RATIO...WITH LOW WATER CONTENT. SNOW WILL
MOVE SOUTHEAST OUT OF THE AREA LATE TOMORROW MORNING INTO THE
EARLY AFTERNOON AS THE SYSTEM PULLS AWAY.
KMSP...CONFIDENCE IN SNOW ONSET TIMING IS LOW AT THE AIRPORT AS
DRY AIR WILL WIN OUT FOR SOME TIME AGAINST THE APPROACH OF RADAR
ECHOES. THE TREND HAS BEEN LATER IN SUBSEQUENT TAF ISSUANCES...AND
IT MAY BE POSSIBLE THAT IT IS LATER THAN 00Z. THE MORE IMPACTING
SNOW WOULD NOT BE UNTIL AFTER 04Z AND IT IS POSSIBLE A BRIEF AWW
WILL BE NEEDED. SNOW SHOULD BE OCCURRING DURING THE MORNING RUSH
WITH POTENTIALLY IFR VISIBILITY AND CEILINGS BELOW 1700 FT.
BELIEVE THE AIRPORT WILL BE NEAR THE EDGE OF THE 1700 FT CEILINGS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR CARVER-CHIPPEWA-
DOUGLAS-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-NICOLLET-POPE-
RENVILLE-RICE-SCOTT-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WRIGHT.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
THURSDAY FOR ANOKA-BENTON-DAKOTA-GOODHUE-HENNEPIN-ISANTI-
MILLE LACS-MORRISON-RAMSEY-SHERBURNE-TODD-WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR BLUE EARTH-
BROWN-FARIBAULT-FREEBORN-LAC QUI PARLE-MARTIN-REDWOOD-
WATONWAN-YELLOW MEDICINE.
WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
THURSDAY FOR PIERCE-ST. CROIX.
&&
LS/MTFHazardous weather outlook, Dec 15, 11:49 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CST WED DEC 15 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1149 AM CST WED DEC 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL PICK UP IN INTENSITY ACROSS CENTRAL AND SOUTH CENTRAL
MINNESOTA BY LATE THIS AFTERNOON...AND SPREAD INTO FAR WEST CENTRAL
WISCONSIN THIS EVENING. SNOWFALL TOTALS OF 4 TO 8 INCHES ARE EXPECTED
FROM NEAR ALEXANDRIA AND MORRIS SOUTHEAST THROUGH WILLMAR...
LITCHFIELD... AND HUTCHINSON... TO SAINT PETER AND WASECA.
ELSEWHERE ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL
MINNESOTA...AND FAR WEST CENTRAL WISCONSIN...SNOWFALL TOTALS FROM
2 TO 6 INCHES ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE SNOW WILL TAPER OFF TO LIGHT SNOW OR FLURRIES BY THURSDAY
AFTERNOON. ADDITIONAL SNOW ACCUMULATION SHOULD GENERALLY BE
AROUND AN INCH OR LESS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Dec 15, 2:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CST WED DEC 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM SNOW 1 SSW MANKATO 44.15N 94.00W
12/15/2010 M0.7 INCH BLUE EARTH MN TRAINED SPOTTER
0200 PM SNOW 3 S ALBERT LEA 43.61N 93.37W
12/15/2010 M0.5 INCH FREEBORN MN TRAINED SPOTTER
&&
CARLYONLocal storm report, Dec 15, 2:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CST WED DEC 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM SNOW HUTCHINSON 44.89N 94.37W
12/15/2010 M0.0 INCH MCLEOD MN TRAINED SPOTTER
TRACE AMOUNTS...JUST STARTED SNOWING
&&
CARLYONWinter Storm, Swift
- When
- December 15, 3:00 PM CST to December 16, 9:00 AM CST
- Where
- Swift forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Occasional light snow Wednesday afternoon became heavier prior to midnight, and continued through the mid morning hours of December 16th. A quick 6 to 10 inches occurred across the county by 9 am.
Winter Storm, Stevens
- When
- December 15, 3:00 PM CST to December 16, 9:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Occasional light snow Wednesday afternoon became heavier prior to midnight, and continued through the mid morning hours of December 16th. A quick 6 to 10 inches occurred across the eastern part of the county by 9 am.
Winter Storm, Carver
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Carver forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
A band of moderate snow formed prior to midnight, December 15th, and continued through the mid morning hours of December 16th. A quick 6 to 8 inches occurred in the southwest one half of the county.
Winter Storm, Kandiyohi
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Kandiyohi forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
A band of moderate snow formed prior to midnight, December 15th, and continued through the mid morning hours of December 16th. A quick 6 to 10 inches occurred across the county by 9 am.
Winter Storm, McLeod
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- McLeod forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
A band of moderate snow formed prior to midnight, December 15th, and continued through the mid morning hours of December 16th. A quick 6 to 9 inches occurred across the county by 9 am.
Winter Storm, Meeker
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Meeker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
A band of moderate snow formed prior to midnight, December 15th, and continued through the mid morning hours of December 16th. A quick 6 to 10 inches occurred across the county by 9 am.
Winter Storm, Sibley
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Sibley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Occasional light snow Wednesday afternoon became heavier prior to midnight, and continued through the mid morning hours of December 16th. A quick 6 to 8 inches occurred across the county by 9 am.
Winter Storm, Rice
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Rice forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
A band of moderate snow formed prior to midnight, December 15th, and continued through the mid morning hours of December 16th. A quick 6 to 7 inches occurred across the county by 9 am.
Winter Storm, Scott
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
A band of moderate snow formed after midnight, and continued through the mid morning hours of December 16th. A quick 6 inches occurred across the far southern part of the county by 9 am.
Winter Storm, Renville
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Renville forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
A band of moderate snow formed prior to midnight, December 15th, and continued through the mid morning hours of December 16th. A quick 6 to 8 inches occurred across the far northeast part of the county by 9 am.
Winter Storm, Waseca
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Waseca forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
A band of moderate snow formed after midnight, and continued through the mid morning hours of December 16th. A quick 6 to 8 inches occurred across the northern part of the county by 9 am.
Winter Storm, Steele
- When
- December 15, 9:00 PM CST to December 16, 9:00 AM CST
- Where
- Steele forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
A band of moderate snow formed after midnight, and continued through the mid morning hours of December 16th. A quick 6 to 9 inches occurred across the northern part of the county by 9 am.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Mississippi, December 15, 20103 deaths · 18 injured · 15 events
- Winter Weather in Alabama, December 15, 20103 deaths · 4 injured · 26 events
- Winter Weather in Nebraska, December 15 to 16, 20102 deaths · 1 event
- Winter Storm in Indiana, December 15 to 16, 201024 injured · 9 events
- Winter Weather in Illinois, December 15 to 17, 20101 death · 3 events
- Winter Weather in Kansas, December 15, 20101 death · 1 event
- Ice Storm and Winter Storm in Kentucky, December 15 to 17, 2010$100,000 · 87 events
- Winter Weather in Missouri, December 15, 20108 injured · 10 events
- Winter Weather in Nebraska, December 15, 20108 injured · 9 events
- Winter Weather in Georgia, December 15 to 16, 20104 injured · 30 events
- Winter Weather in Illinois, December 15 to 16, 20105 injured · 18 events
- Ice Storm and Winter Weather in Tennessee, December 15, 20102 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264956, 264963, 264952, 264953, 264954, 264955, 264957, 264958, 264959, 264960, 264961, 264962.